Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Diabetic. Having heart enlargement problem. Test showed low haemoglobin. How to increase this level?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4497 Questions
Hello sir
My mother is a diabeteic patient since last 10 years. Nearly 2 years before, we realized that she is having heart enlargement problem. She is taking medicines from local doctors. Recently, they said that her hemoglobin levels (6.3) are very low and need to tansfer blood to her. But our family doctor is saying that blood transfer is not good as she is having heart problem. He is suggesting for iron injections. Please help me with what to go to increase her hemoglobin %.

Thanks a lot for the help XXXXXXX
Posted Fri, 2 Nov 2012 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 48 minutes later

‘Heart enlargement problem’ in this situation is most likely from cardiomyopathy.
The haemoglobin (Hb) is low – less than 50%. Such low Hb – by itself poses additional load on the heart.

Giving iron in any form and in any amount can only raise approximately 1% everyday.
One unit of blood will raise it approximately 7% in a few hours.
Nowadays, whole blood is rarely given – only blood components – in this case, packed red cells.

Measures to prevent complications are also undertaken carefully – in this case, - they will give intravenous diuretic like furosemide before / and prolong the duration of transfusion – say six hours or more / space the next unit after a day or two / so on. Given in good hospital setting, it is generally safe.

And why Iron? It may be other deficiency like B-12, folic acid and so on.

A proper diagnosis is necessary – MCV, smear and blood levels of these components will show.

If it is iron deficiency - which is most likely - it needs more investigations – to exclude chronic bleeding from an unknown source – like stomach or intestine. If she is losing from one side, how will she improve? – it is like the motor pumping and taps open – will the tank fill?

The best option will be to get her admitted to a TERTIARY CARE MULTI-SPECIALITY hospital / get a HAEMATOLOGIST’s assessment and give transfusion - in a setting of CCU or ICU - smaller amounts at a given time - AFTER getting CARDIOLOGIST’s assessment for compensated failure.

She ought to do well.
Wishing her a speedy recovery.
Good luck
Above answer was peer-reviewed by
Follow-up: Diabetic. Having heart enlargement problem. Test showed low haemoglobin. How to increase this level? 2 hours later
Thanks a lot sir..... that helps....I will soon take her to a cardiologist and consult for the blood / blood components transfer.

As I mentioned in previous post, she got suffered with pulmonary edima one day and got admitted in ICU, 2 years before.Earlier to that she was using tablets for sugar and it was in control. Later to that incident, her sugar levels peaked up and She was given and is being given lots of tablets and insulin injections. Though the sugar levels are not completely under control. Few of my friends suggested to opt homeopathy for diabetics.

Can you help me with information on it as well and also few natural food intake which helps her in improving and / or maintaining the blood %, without effecting her diabetics

Thanks Again :)
Answered by Dr. Anantharamakrishnan 8 hours later

There are 3 basic approaches to treatment of Diabetes – or any disease for that matter –
1) Diet 2) Exercise 3) drugs

DIET – is the foundation. By this time, she will be aware of most restrictions.
She should take smaller feeds / more number of times
She should avoid plain sugar in any form.
Salt must be restricted – not to be added on table > reduce, if possible, avoid while cooking.
There is some salt in everything – even if we don’t directly add, we can’t escape about 2 to 3 grams in a day!

EXERCISE – out of question in her case because of heart failure, anaemia and so on

There are several medicines nowadays. It is a question of adjusting the dose.
When she is in hospital, it is wiser to test the sugar frequently and get small doses of insulin, until her anaemia and heart are stabilised.
Switch back to oral medicines in hospital itself and get the sugar under control.
Buy a machine to test sugar by yourself – a responsible person at home can easily be taught to do and follow up
Sugar, a little higher than normal, may not be of great concern in her case / may be safer, than a very strict control. Very low levels (‘hypo’glycemia) could be XXXXXXX

I cannot recommend anything about Homeopathy – it is not my speciality.
But, giving more than one system of medicine may be XXXXXXX – DRUG INTERACTION is a dreaded consequence

Wishing her a speedy recovery
Good luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor